Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 155, NWS Tallahassee, FL

May 22, 2012Baker County, Mitchell County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 22, 2012, 6:23 PM EDT for Baker County, Mitchell County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2012, 6:23 PM EDT (22:23 UTC)
Expired
May 22, 2012, 6:47 PM EDT
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Baker County, GA, Mitchell County, GA

The radar

The Tallahassee radar (KTLH), 93 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:43 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WUUS52 KTAE 222223
SVRTAE
GAC007-205-222315-
/O.NEW.KTAE.SV.W.0155.120522T2223Z-120522T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
623 PM EDT TUE MAY 22 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BAKER COUNTY IN SOUTHWEST GEORGIA...
  CENTRAL MITCHELL COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 715 PM EDT

* AT 618 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.  THIS
  STORM WAS LOCATED 19 MILES WEST OF CAMILLA...OR NEAR COOKTOWN...AND
  MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HOGGARD MILL...HAWKINSTOWN...HOPEFUL...BRANCHVILLE AND MITCHELL CO
  A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3133 8420 3111 8418 3112 8454 3128 8453
TIME...MOT...LOC 2223Z 263DEG 21KT 3119 8450

$$

18-WOOL
1 follow-up statement
099 
WWUS52 KTAE 222247
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
647 PM EDT TUE MAY 22 2012

GAC007-205-222257-
/O.CAN.KTAE.SV.W.0155.000000T0000Z-120522T2315Z/
MITCHELL GA-BAKER GA-
647 PM EDT TUE MAY 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BAKER AND
CENTRAL MITCHELL COUNTIES IS CANCELLED...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL FLORIDA AND SOUTHWESTERN GEORGIA.

LAT...LON 3133 8420 3111 8418 3112 8454 3128 8453
TIME...MOT...LOC 2247Z 263DEG 21KT 3121 8434

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:21 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 22, 3:21 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
321 PM EDT Tue May 22 2012

.SYNOPSIS...The 18 UTC Surface Analysis indicates a trough across
central GA and southern AL approaching our region with a trailing
frontal boundary across northern MS, AL, and GA. Isolated storms
associated with these two features have begun to form in SE AL and
SW GA as the potential for these storms to become severe remains
with the majority of the CWA in a Slight Risk area. Upper air data
and vapor imagery show the primary trough axis now arriving into the
western portions of the forecast area and nearing Southwestern
Georgia.

&&

.NEAR TERM...(TONIGHT).
Storm development this afternoon has been a little slow due to
abundant mid level dry air being entrained into storm updrafts.
However, the latest convective trends look to be improving as
additional destabilization overspreads the region. Any lingering
storms are expected to diminish throughout the entire region shortly
after midnight with overnight temps of low-mid 60s.

&&

.SHORT TERM...(WEDNESDAY THROUGH THURSDAY).
Global guidance is in good agreement throughout the period with the
synoptic pattern. The upper low will pull away up the Mid Atlantic
States with 500 mb heights rising into Thursday. Southerly flow will
return to the region at the surface helping to promote good sea
breeze development. While the global guidance struggles to produce
much in the way of showers and thunderstorms for the next two days,
the high resolution guidance is showing rather robust development in
the sea breeze zone Wednesday afternoon. Given how dry the mid level
airmass will be on Wednesday, tend to believe the hi-res guidance is
overdone but cannot be completely discounted. As a result, will
indicate 20 to 30 percent pops in the sea breeze zone on Wednesday
and taper down to 20 percent for Thursday. Temperatures should
continue on the warm side with daytime maximums reaching into the
mid 90s by Thursday.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY).
Most of the extended period will be dominated by a strong upper
ridge building over the eastern CONUS becoming centered across the
Ohio Valley this weekend. The axis of the surface ridge will extend
east to west from the western Atlantic through the Central Plains.
As a result, the local region will be under deep layer easterly
flow. Monday through Tuesday the upper ridge is forecast to break
down as a shortwave tracks from the northern Plains to the Great
Lakes region. Meanwhile, the surface ridge slides southward and
weakens with low level flow veering to the southeast to south. The
only relief from the anticipated above seasonal temperatures will be
scattered convection over the weekend and early next week from the
influx of moisture off the Atlantic. Max temperatures across inland
areas will be in the lower to mid 90s. Min temps will generally be
in the lower 70s.

&&

.AVIATION...VFR conditions are prevailing at all terminals. As
isolated storms begin to develop throughout the afternoon and
evening terminals could briefly see MVFR conditions with reduced
visibilities. By 00Z VFR will return with mostly clear skies and
winds out of the southwest at 5-8 kts.

&&

.MARINE...Aside from daily increases in winds and seas with the
afternoon sea breeze, conditions over the marine area are expected
to remain relatively calm with southerly flow persisting into Friday
when high pressure building down the Atlantic Seaboard will shift
winds to a more easterly direction for the weekend. This
strengthening ridge will result in a slight increase in winds and
seas by Saturday.

&&

.FIRE WEATHER...Although Forecast Dispersions have come a down a bit
for Wednesday Afternoon, Relative Humidities have come in a bit
lower as well, so provided ERCs remain high over Leon and Inland
Wakulla Counties (which we fully expect), A Red Flag Warning will be
issued for long durations of Relative Humidity Below 35 Percent
combined ERCs at 35 or greater, and the remainder of the Fire
Weather Watch will be cancelled. On Thursday, do not anticipate any
fire weather concerns at this time, as fairly low Transport Wind
Speeds should keep Dispersions down, and afternoon Relative
Humidities should be a bit higher across the region as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   64  93  64  94  67 /  30  30  10  10   0
Panama City   69  85  71  88  70 /  20  20  10  10   0
Dothan        60  93  66  94  66 /  20  10  10  10   0
Albany        62  93  65  94  66 /  30  10  10  10   0
Valdosta      64  93  63  95  66 /  40  20  10  10   0
Cross City    65  92  64  93  66 /  20  20  10  20   0
Apalachicola  67  83  67  83  70 /  10  20  10  20   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...Red Flag Warning 2 PM EDT to 7 PM EDT for Leon and Wakulla
     Counties.

GM...None.

&&

LONG TERM...BARRY
FIRE WEATHER...GOULD
REST OF DISCUSSION...GODSEY/SCHAER
Hazardous weather outlook, May 22, 4:38 AM EDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
438 AM EDT TUE MAY 22 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-230845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
438 AM EDT TUE MAY 22 2012 /338 AM CDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY. AN UPPER LEVEL
DISTURBANCE WILL MOVE INTO THE REGION TODAY FROM THE
NORTHWEST...PROVIDING A FAVORABLE ENVIRONMENT FOR ISOLATED STRONG
TO SEVERE STORMS. THE MAIN THREAT WILL BE MARGINALLY SEVERE
HAIL...GENERALLY RANGING FROM PENNY TO QUARTER SIZE...AND WIND
GUSTS IN THE 45 TO 60 MPH RANGE. THIS THREAT WILL DIMINISH DURING
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WIDESPREAD HAZARDOUS WEATHER APPEARS UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE MONITOR THE LATEST
FORECASTS...AND BE CONSIDERED ACTIVATED WHEN AND IF A HAZARDOUS
WEATHER WATCH OR WARNING IS ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, May 22, 5:43 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
443 PM CDT TUE MAY 22 2012

FLZ011-013-222230-
CALHOUN FL-JACKSON FL-
443 PM CDT TUE MAY 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EXTREME NORTHERN
CALHOUN AND JACKSON COUNTIES IN THE FLORIDA PANHANDLE...

* UNTIL 530 PM CDT

AT 441 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES SOUTH OF MARIANNA...OR NEAR SIMSVILLE...MOVING
EAST AT 20 MPH.

PEOPLE IN NORTHEASTERN CALHOUN AND SOUTHEASTERN JACKSON COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3071 8489 3056 8498 3058 8536 3082 8521
TIME...MOT...LOC 2143Z 272DEG 18KT 3070 8524

17-GOULD
Local storm report, May 22, 5:49 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
549 PM EDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     2 NE LESTER             31.39N 84.02W
05/22/2012                   MITCHELL           GA   COUNTY OFFICIAL

            TREE DOWN ALONG HIGHWAY 112 IN NORTHERN MITCHELL COUNTY

&&

DVD
Local storm report, May 22, 5:58 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
558 PM EDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             1 SSW VADA              31.06N 84.42W
05/22/2012  E1.75 INCH       DECATUR            GA   PUBLIC

            GOLF BALL HAIL ESTIMATED AT COUNTY LINE

&&

DVD
Local storm report, May 22, 6:04 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 PM EDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             LIVINGSTON              31.41N 83.94W
05/22/2012  E1.50 INCH       WORTH              GA   COUNTY OFFICIAL

            HAIL SLIGHTLY SMALL THAN GOLFBALLS

&&

DVD
Local storm report, May 22, 6:09 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
609 PM EDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 N CRAWFORDVILLE       30.20N 84.37W
05/22/2012  E1.00 INCH       WAKULLA            FL   BROADCAST MEDIA

            HAIL WAS MOSTLY PEA SIZE BUT A FEW QUARTER SIZE STONES ON
            TRICE LANE.

&&

DVD
Local storm report, May 22, 6:17 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
617 PM EDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             SCOOTERVILLE            31.38N 83.69W
05/22/2012  E0.88 INCH       WORTH              GA   LAW ENFORCEMENT

            NICKEL HAIL COMPLETELY COVERING THE GROUND

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:53 PM EDTSpecial Weather StatementTAECalhoun52 min
May 22, 4:13 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Randolph, Terrell47 min
May 22, 4:45 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Mitchell45 min
May 22, 4:56 PM EDTSpecial Weather StatementTAEDecatur19 min
May 22, 5:18 PM EDTSevere Thunderstorm WarningTAEDecatur27 min
May 22, 5:23 PM EDTSevere Thunderstorm WarningTAEColquitt, Dougherty, Mitchell, Worth37 min
May 22, 5:27 PM EDTSpecial Weather StatementTAEDougherty33 min
May 22, 5:40 PM EDTSevere Thunderstorm WarningTAEDecatur, Mitchell35 min
May 22, 5:49 PM EDTSevere Thunderstorm WarningTAEMitchell26 min
May 22, 5:57 PM EDTSevere Thunderstorm WarningTAEGrady, Mitchell29 min
May 22, 5:58 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Tift, Worth47 min
May 22, 6:07 PM EDTSevere Thunderstorm WarningTAEColquitt, Mitchell, Worth38 min
May 22, 6:37 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Lanier, Tift53 min
May 22, 6:57 PM EDTSpecial Weather StatementTAELowndes33 min
May 22, 7:05 PM EDTSpecial Weather StatementTAEBaker25 min
May 22, 7:14 PM EDTSevere Thunderstorm WarningTAEBerrien, Lanier46 min
May 22, 7:33 PM EDTSpecial Weather StatementTAELanier42 min
May 22, 7:44 PM EDTSevere Thunderstorm WarningTAEBerrien, Lanier, Lowndes21 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.